, Volume 26, Issue 1, pp 101–120

On The Approximability Of The Traveling Salesman Problem


    • Computer Science DivisionU.C. Berkeley
  • Santosh Vempala†
    • Department of MathematicsMassachusetts Institute of Technology
Original Paper

DOI: 10.1007/s00493-006-0008-z

Cite this article as:
Papadimitriou*, C.H. & Vempala†, S. Combinatorica (2006) 26: 101. doi:10.1007/s00493-006-0008-z

We show that the traveling salesman problem with triangle inequality cannot be approximated with a ratio better than \( \frac{{117}} {{116}} \) when the edge lengths are allowed to be asymmetric and \( \frac{{220}} {{219}} \) when the edge lengths are symmetric, unless P=NP. The best previous lower bounds were \( \frac{{2805}} {{2804}} \) and \( \frac{{3813}} {{3812}} \) respectively. The reduction is from Håstad’s maximum satisfiability of linear equations modulo 2, and is nonconstructive.

Mathematics Subject Classification (2000):


Copyright information

© Springer-Verlag Berlin Heidelberg 2006